Sindrome serotoninergica

Perché anche il cardiologo la dovrebbe conoscere (e temere)

Translated title of the contribution: Serotonin syndrome: Why even the cardiologist should know (and fear)

Pier Luigi Temporelli, Alessandro Boccanelli, Giovambattista Desideri, Pompilio Faggiano, Gabriele Mora, Fabrizio Oliva, Pierfranco Terrosu

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

The serotonin syndrome (SS) represents a life-threatening adverse drug reaction, caused by serotonin overload in the central and peripheral nervous system, producing autonomic instability, neuromuscular and cardiovascular abnormalities, and cognitive alterations. The incidence of SS has been growing over the last few years, as a consequence of population aging and the steadily increasing use of pro-serotoninergic agents in clinical practice, in the presence of various comorbidities, mainly cardiovascular. Cardiologists often use combination therapies including serotoninergic agents, and should therefore consider the risk of serotoninergic adverse events caused by inappropriate drug interactions. SS is often difficult to diagnose and may be life-threatening if not adequately managed. Considering the several published case reports of overdose or not recommended associations, a greater awareness by clinicians about the potential risks associated with inappropriate use of these drugs is needed, as well as better information on the clinical features and therapeutic approaches to SS.

Original languageItalian
Pages (from-to)34-43
Number of pages10
JournalGiornale Italiano di Cardiologia
Volume16
Issue number1
Publication statusPublished - Jan 1 2015

Fingerprint

Serotonin Syndrome
Fear
Cardiovascular Abnormalities
Peripheral Nervous System
Drug-Related Side Effects and Adverse Reactions
Drug Interactions
Comorbidity
Serotonin
Central Nervous System
Cardiologists
Incidence
Therapeutics
Pharmaceutical Preparations
Population

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Medicine(all)

Cite this

Temporelli, P. L., Boccanelli, A., Desideri, G., Faggiano, P., Mora, G., Oliva, F., & Terrosu, P. (2015). Sindrome serotoninergica: Perché anche il cardiologo la dovrebbe conoscere (e temere). Giornale Italiano di Cardiologia, 16(1), 34-43.

Sindrome serotoninergica : Perché anche il cardiologo la dovrebbe conoscere (e temere). / Temporelli, Pier Luigi; Boccanelli, Alessandro; Desideri, Giovambattista; Faggiano, Pompilio; Mora, Gabriele; Oliva, Fabrizio; Terrosu, Pierfranco.

In: Giornale Italiano di Cardiologia, Vol. 16, No. 1, 01.01.2015, p. 34-43.

Research output: Contribution to journalArticle

Temporelli, PL, Boccanelli, A, Desideri, G, Faggiano, P, Mora, G, Oliva, F & Terrosu, P 2015, 'Sindrome serotoninergica: Perché anche il cardiologo la dovrebbe conoscere (e temere)', Giornale Italiano di Cardiologia, vol. 16, no. 1, pp. 34-43.
Temporelli, Pier Luigi ; Boccanelli, Alessandro ; Desideri, Giovambattista ; Faggiano, Pompilio ; Mora, Gabriele ; Oliva, Fabrizio ; Terrosu, Pierfranco. / Sindrome serotoninergica : Perché anche il cardiologo la dovrebbe conoscere (e temere). In: Giornale Italiano di Cardiologia. 2015 ; Vol. 16, No. 1. pp. 34-43.
@article{449fd72ea4094833962b22431d5912eb,
title = "Sindrome serotoninergica: Perch{\'e} anche il cardiologo la dovrebbe conoscere (e temere)",
abstract = "The serotonin syndrome (SS) represents a life-threatening adverse drug reaction, caused by serotonin overload in the central and peripheral nervous system, producing autonomic instability, neuromuscular and cardiovascular abnormalities, and cognitive alterations. The incidence of SS has been growing over the last few years, as a consequence of population aging and the steadily increasing use of pro-serotoninergic agents in clinical practice, in the presence of various comorbidities, mainly cardiovascular. Cardiologists often use combination therapies including serotoninergic agents, and should therefore consider the risk of serotoninergic adverse events caused by inappropriate drug interactions. SS is often difficult to diagnose and may be life-threatening if not adequately managed. Considering the several published case reports of overdose or not recommended associations, a greater awareness by clinicians about the potential risks associated with inappropriate use of these drugs is needed, as well as better information on the clinical features and therapeutic approaches to SS.",
author = "Temporelli, {Pier Luigi} and Alessandro Boccanelli and Giovambattista Desideri and Pompilio Faggiano and Gabriele Mora and Fabrizio Oliva and Pierfranco Terrosu",
year = "2015",
month = "1",
day = "1",
language = "Italian",
volume = "16",
pages = "34--43",
journal = "Giornale Italiano di Cardiologia",
issn = "1827-6806",
publisher = "CEPI s.r.l.",
number = "1",

}

TY - JOUR

T1 - Sindrome serotoninergica

T2 - Perché anche il cardiologo la dovrebbe conoscere (e temere)

AU - Temporelli, Pier Luigi

AU - Boccanelli, Alessandro

AU - Desideri, Giovambattista

AU - Faggiano, Pompilio

AU - Mora, Gabriele

AU - Oliva, Fabrizio

AU - Terrosu, Pierfranco

PY - 2015/1/1

Y1 - 2015/1/1

N2 - The serotonin syndrome (SS) represents a life-threatening adverse drug reaction, caused by serotonin overload in the central and peripheral nervous system, producing autonomic instability, neuromuscular and cardiovascular abnormalities, and cognitive alterations. The incidence of SS has been growing over the last few years, as a consequence of population aging and the steadily increasing use of pro-serotoninergic agents in clinical practice, in the presence of various comorbidities, mainly cardiovascular. Cardiologists often use combination therapies including serotoninergic agents, and should therefore consider the risk of serotoninergic adverse events caused by inappropriate drug interactions. SS is often difficult to diagnose and may be life-threatening if not adequately managed. Considering the several published case reports of overdose or not recommended associations, a greater awareness by clinicians about the potential risks associated with inappropriate use of these drugs is needed, as well as better information on the clinical features and therapeutic approaches to SS.

AB - The serotonin syndrome (SS) represents a life-threatening adverse drug reaction, caused by serotonin overload in the central and peripheral nervous system, producing autonomic instability, neuromuscular and cardiovascular abnormalities, and cognitive alterations. The incidence of SS has been growing over the last few years, as a consequence of population aging and the steadily increasing use of pro-serotoninergic agents in clinical practice, in the presence of various comorbidities, mainly cardiovascular. Cardiologists often use combination therapies including serotoninergic agents, and should therefore consider the risk of serotoninergic adverse events caused by inappropriate drug interactions. SS is often difficult to diagnose and may be life-threatening if not adequately managed. Considering the several published case reports of overdose or not recommended associations, a greater awareness by clinicians about the potential risks associated with inappropriate use of these drugs is needed, as well as better information on the clinical features and therapeutic approaches to SS.

UR - http://www.scopus.com/inward/record.url?scp=84923040771&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84923040771&partnerID=8YFLogxK

M3 - Articolo

VL - 16

SP - 34

EP - 43

JO - Giornale Italiano di Cardiologia

JF - Giornale Italiano di Cardiologia

SN - 1827-6806

IS - 1

ER -